Virginia, 2016

Hail and Damaging Winds in Virginia, May 12, 2016

May 12, 2016 · NWS RNK · 5 events in 3 counties and zones

A stationary front was draped across the Virginia and North Carolina state border during the afternoon of May 12th. Scattered showers and storms were triggered along this boundary, impacting portions of the Roanoke Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stationary front was draped across the Virginia and North Carolina state border during the afternoon of May 12th. Scattered showers and storms were triggered along this boundary, impacting portions of the Roanoke Valley. Large hail and damaging winds were the primary threats with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 12:41 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 12, 12:41 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
141 PM EDT THU MAY 12 2016

.SYNOPSIS...
A stationary front will remain overhead today to provide a focus
for more scattered showers and thunderstorms. A cold front will
sweep through the Mid Atlantic on Friday. Much cooler air will
arrive for the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM EDT Thursday...

Temperatures were bumped upward west of the Blue Ridge due to
ample sunshine that has resulted where skies have cleared. In
addition, the chance of thunder was sped up a couple hours to
reflect this increasing instability. The first storms may likely
form in this area, and the potential for severe will have to be
monitored. Meanwhile, any chances of thunder in the Piedmont will
be delayed until late in the afternoon due to slow erosion of low
clouds. Temperatures are expected to remain above normal through
today and tonight. Of course, cloud cover will play a significant
role with the stationary front creating a sharp temperature
gradient. Scattered showers and thunderstorms may linger into the
overnight hours as more upper level energy approaches from the
west. Overall, the weather remains unsettled until the cold front
can reach the Mid Atlantic by early Friday morning.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 330 AM Thursday...

A cold front will pass over the region Friday morning with light
rain exiting the Piedmont by noon. High pressure will then edge into
the area with zonal flow remaining into Saturday morning. Another
front will track across the Ohio Valley Saturday. With high pressure
blocking the Gulf, not expecting more than a tenth of an inch of
rain for the day. The highest chances for rain will be north of
highway 460. Models are showing winds backing east of the Blue Ridge
Saturday afternoon. Despite mid and upper level winds being
westerly, a few showers are possible over the VA Foothills and
Piedmont Saturday afternoon. This rain will exit the Piedmont by
sunset Saturday evening. Following the frontal passage, strong
pressure rises and a 40 kt low level jet will bring breezy and gusty
conditions to the area Saturday night. Subsidence inversion will
keep any advisory levels winds along ridge tops above 4000 feet.

Temperatures will run close to normal Friday with low to mid 70s
west and near 80F east. Following the frontal passage Saturday,
cooler temperatures are expected with upper 60s across the mountains
to the mid to upper 70s east.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...

By early next week the upper flow develops some weak sympathetic
ridging in the east in response to a broad digging trof in the west.
Monday looks to be dry with high pressure over the region, but we
then start to see some divergence in model solutions which leads
to greater uncertainty. The most likely scenario will be for
isentropic lift to ride over a bit of a wedge on Tuesday with an
opportunity for showers. Then as we get into deeper southerly flow
showers and thunderstorms will be develop in unstable air ahead of
a cold front approaching from the west. Temperatures should
exhibit a slight warming trend and generally be close to normal
through the middle of next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...

While KLYH and KDAN remain at MVFR ceilings, all other TAF sites
have improved to VFR. With the stationary front still overhead,
more scattered showers and thunderstorms are likely to develop
this afternoon and linger into tonight. VCTS is in place at all
sites, but there is higher confidence of thunder for locations
west of the Blue Ridge. Some of the stronger thunderstorms could
produce large hail, damaging winds, and heavy rain as there is
enough severe potential due to the growing instability.

Although ceilings may briefly reach VFR at KLYH and KDAN this
evening, they will be quick to drop toward IFR/LIFR tonight.
Scattered showers are likely to persist well into the overnight
hours as a cold front approaches the Appalachian Mountains. Low
ceilings may also form at all other TAF sites, but confidence is
lower on the potential for dense fog due to increasing winds by
Friday morning as the cold front crosses overhead. Gusts up to 25
KT are possible west of the Blue Ridge during the day. Conditions
should steadily improve to VFR by the afternoon.

EXTENDED DISCUSSION...

A cold front should depart the Mid Atlantic by Friday evening,
which will also sweep the persistent stationary front from the
past several days offshore. Another cold front will cross overhead
on Saturday. Breezy winds, scattered showers, and MVFR ceilings
are possible in the mountains to start the weekend. By Sunday,
high pressure should build overhead to allow good flying weather
through Monday. Models indicate deeper moisture returning on
Tuesday when a warm front approaches from the west.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...RCS
LONG TERM...MBS
AVIATION...PW
Hazardous weather outlook, May 12, 8:43 AM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 AM EDT THU MAY 12 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-131345-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
943 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON THROUGH TONIGHT. A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. IN ADDITION, HEAVY RAINFALL MAY
CAUSE LOCALIZED FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PW

In the hours before

Special weather statement, May 12, 12:58 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU MAY 12 2016

VAZ016-017-121830-
FLOYD-CARROLL-
158 PM EDT THU MAY 12 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
FLOYD...NORTHEASTERN CITY OF GALAX AND CENTRAL CARROLL COUNTIES...

AT 157 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM DUGSPUR TO NEAR
GALAX...AND WERE MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
FANCY GAP...
WILLIS...
AND GLADESBORO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3667 8092 3672 8094 3685 8061 3685 8031
      3683 8033 3683 8034 3682 8034 3681 8035
      3680 8039 3677 8039 3675 8041 3674 8043
      3675 8045 3673 8046 3665 8067
TIME...MOT...LOC 1757Z 259DEG 14KT 3680 8061 3670 8091

MBS
Special weather statement, May 12, 1:07 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT THU MAY 12 2016

VAZ013-014-121845-
MONTGOMERY-PULASKI-
207 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI...CITY OF RADFORD AND SOUTHWESTERN MONTGOMERY
COUNTIES...

AT 207 PM EDT...A STRONG THUNDERSTORM WAS NEAR DUBLIN...MOVING EAST
AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
DUBLIN...
AND FAIRLAWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3709 8068 3715 8069 3723 8046 3707 8043
TIME...MOT...LOC 1807Z 259DEG 14KT 3713 8064

MBS
Special weather statement, May 12, 1:24 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT THU MAY 12 2016

VAZ017-032-033-043-121930-
HENRY-FLOYD-PATRICK-FRANKLIN-
224 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
PATRICK...SOUTHWESTERN FRANKLIN...SOUTHEASTERN FLOYD AND
NORTHWESTERN HENRY COUNTIES...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS OVER CHARITY...MOVING EAST
AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WOOLWINE...
BASSETT...
ROCKY KNOB RECREATION AREA...
PHILPOTT DAM...
AND BUFFALO RIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3676 8040 3690 8029 3686 7996 3660 8008
TIME...MOT...LOC 1823Z 289DEG 5KT 3680 8024

KK
Special weather statement, May 12, 1:30 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU MAY 12 2016

NCZ001-002-018-019-VAZ015-121930-
WILKES-WATAUGA-ASHE-ALLEGHANY-GRAYSON-
230 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN
WILKES...WATAUGA...WESTERN ALLEGHANY...ASHE AND SOUTH CENTRAL
GRAYSON COUNTIES...

AT 230 PM EDT...A STRONG THUNDERSTORM WAS OVER LOVILL...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOONE...
JEFFERSON...
WEST JEFFERSON...
BLOWING ROCK...
AND LANSING.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3636 8179 3634 8177 3634 8173 3633 8171
      3634 8171 3635 8172 3638 8173 3639 8173
      3665 8131 3627 8093 3612 8160 3612 8171
      3611 8178 3624 8190 3626 8189 3628 8190
      3628 8191
TIME...MOT...LOC 1830Z 237DEG 20KT 3621 8174

KK
Special weather statement, May 12, 1:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU MAY 12 2016

VAZ020-WVZ507-121930-
BATH-EASTERN GREENBRIER-
235 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 234 PM EDT...A STRONG THUNDERSTORM WAS NEAR WARM SPRINGS...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WARM SPRINGS...
HOT SPRINGS...
MOUNTAIN GROVE...
BURNSVILLE...
AND BACOVA JUNCTION.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7948 3814 7945 3810 7949 3809 7948
      3807 7950 3797 8002 3806 8008 3806 7996
      3810 7993 3813 7995 3815 7992 3818 7992
      3827 7980
TIME...MOT...LOC 1834Z 237DEG 20KT 3812 7975

KK
Special weather statement, May 12, 1:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU MAY 12 2016

VAZ018-022-023-034-122000-
CRAIG-ROANOKE-BOTETOURT-BEDFORD-
254 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...CITY OF
SALEM...NORTHERN ROANOKE... CITY OF ROANOKE...BOTETOURT AND
NORTHWESTERN BEDFORD COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS OVER CATAWBA...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BUCHANAN...
AND TROUTVILLE.

THIS INCLUDES ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3774 7969 3727 7960 3731 8026 3734 8026
      3734 8027 3745 8028
TIME...MOT...LOC 1854Z 256DEG 17KT 3741 8010

KK

The radar

The Roanoke radar (KFCX), 34 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Patrick

When
May 12, 2:15 PM EST
Where
Patrick County, 2.82 mi SSE of Elamsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.730, -80.190

Hail, Roanoke

When
May 12, 2:30 PM EST
Where
Roanoke County, 0.88 mi NE of Hanging Rock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.340, -80.020

Hail, Roanoke

When
May 12, 2:30 PM EST to 2:40 PM EST
Where
Roanoke County, 0.88 mi SW of Bennett Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.360, -80.040

Thunderstorm Wind, Roanoke

When
May 12, 2:32 PM EST
Where
Roanoke County, 0.88 mi NW of Medley
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.330, -80.010

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Bedford

When
May 12, 3:16 PM EST
Where
Bedford County, 2.31 mi WNW of Stewartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.280, -79.840

Thunderstorm winds downed large tree limbs in this area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639520, 639521, 639529, 639524, 639519.